Tornadoes · United States · Minnesota · 2018

EF0 tornado, Ceylon, Minnesota, July 19, 2018

This EF0 tornado ran 0.2 miles across Martin County on July 19, 2018, touching down at 12:45 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 19, 2018
Touchdown
12:45 PM CDT (17:45 UTC)
Lifted
12:56 PM CDT (17:56 UTC)
On the ground
11 minutes
Path length
0.2 miles (0.3 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Martin County
Touchdown point
43.540, -94.670
Lift-off point
43.542, -94.673
Record number
1807191145-01

The damage survey

2 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of thunderstorms developed late Thursday morning across south central Minnesota. These storms developed along a very apparent west to east wind shift line. Several funnel clouds were reported along this line. One of the stronger storms had enough strength to develop a weak tornado west of Ceylon, Minnesota. The tornado was recorded on video from a local sheriff as it slowly moved across an open farm field. Most of the damage was associated with a row of trees before it dissipated.

The local police officer video taped a tornado between Susan Lake, and Fish Lake, west of Ceylon. The tornado was estimated to be 10 yards wide and slowly moved west-northwest. Most of the damage was to a row of trees between the lakes.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 19, 6:18 AM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 6:18 AM CDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
618 AM CDT Thu Jul 19 2018

.UPDATE...
Issued at 618 AM CDT Thu Jul 19 2018

Updated to include 12Z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Thu Jul 19 2018

Radar data and GOES-16 GLM data show convection working into the
western portion of the forecast area, although lightning has
remained just to the southwest of the area so far. Nighttime
microphysics RGB shows mostly clear skies across the northeast half
or so of the area, with cloudy skies to the west/south. Surface low
of around 1005 mb was located over eastern South Dakota at 3 AM.
Guidance has come into better agreement on the evolution of this low
through the day today, with a consensus that it will intensity some
as it drops east southeast near/along the Minnesota River valley.
This more southern track, in comparison to solutions over the past
few days, will keep the highest rainfall totals generally south of I-
94, with 1-2" expected near the Minnesota River valley and around a
half inch near the Twin Cities metro. Convective activity will
certainly make for a high standard deviation in specific amounts, so
locally higher totals are likely.

In terms of severe weather potential, the primary area of any
concern looks to be to our south, but still cannot rule out some
severe weather to the east of the surface low as it drops east
southeast through the Minnesota River valley and into south central
Minnesota this afternoon. Forecast soundings are a bit tough to
glean much useful information from due to active/ongoing
precipitation and convection in the solutions for much of the day.
However, the general idea is for some stabilization in the low
levels later this morning into early afternoon with warming
indicated in the 3-5k ft layer leading to a subtle inversion.
However, the RAP and NAM suggest this will erode later in the
afternoon and fairly robust MLCAPE (AOA 1000-1500 J/Kg) will develop
near/along the Minnesota River valley. Low-level (0-3 km) CAPE is
also forecast to peak during the mid to late afternoon. However, low-
level shear looks to weaken some during the period when instability
is increasing, which could help to mitigate any tornado threat. But,
with a compact surface low in the area helping to enhance vertical
vorticity, decent updrafts in the lower portion of the atmosphere,
and some overlap in time with enhanced instability and 0-1 km SRH
AOA 150 m^2/s^2, there still appears to be some potential for a few
tornadoes whether it be via NST or somewhat low-topped supercell
processes. This potential looks like it would be favored over the
south central portion of the, particularly near I-90. The CAMs and
HREF show the best updraft helicity (UH) tracks to our south across
Iowa, which makes sense given greater instability expected in that
area, but there are some weaker UH signatures across the southern
portion of the forecast area. Locally heavy rainfall still looks to
be a primary concern given precipitable water values of 1.5-2", but
convective activity today will still need to be monitored for the
possibility of a few tornadoes, marginally severe hail, and
downburst wind gusts. The main activity will shift southeast of the
area this evening, although some lingering shower activity may
persist as cyclonic flow lingers over the area and the upper trough
slowly pushes east through Minnesota.

.LONG TERM...(Friday through Wednesday)
Issued at 320 AM CDT Thu Jul 19 2018

Not expecting much progress in the track of the surface low on
Friday as it slowly moves across southern WI during the day. As a
result we'll see an increase in scattered showers & thunderstorms
across eastern MN & western WI as diurnal heating increases during
the afternoon. Some of these showers will contain heavy downpours
at times with PW values still up around 1.5", but their scattered
nature will limit any heavy rain potential.

High pressure moves in as the low departs leading to a sunny & dry
weekend, with temperatures right around late-July averages. Our
next weather-maker comes Monday as a broad surface low over
northern Manitoba slides a cold front across the upper Midwest.
Models have trended towards a weaker front & drier forecast with
this system, with the GFS/FV3 remaining the wet outliers. Not
enough confidence to go totally dry at this range but have lowered
PoPs to the 15-30% range. Cooler Canadian air moves in behind the
front on Tuesday & stays with us through the end of the week,
with temperatures expected to be a few degrees below normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 618 AM CDT Thu Jul 19 2018

Surface low over eastern South Dakota will track east-southeast
through the day today and work by to our southeast tonight.
Several rounds of showers with embedded thunderstorms are
expected, with the thunder looking to be mainly south of I-94.
Lower ceilings and visibilities will become more widespread once
the low gets to our south later today and tonight, with them
persisting through the remainder of the period.

KMSP...Main uncertainty is with timing of rounds of convective
activity, and things could certainly vary some from what is
indicated, and conditions during heavier showers (or thunder)
could be worse than indicated for brief periods of time. In
addition, there is some uncertainty on how low ceilings and
visibilities will be with the stratus/fog tonight and how long it
will linger on Friday.

/OUTLOOK FOR KMSP/
Friday afternoon...MVFR with a chance of showers and
thunderstorms. North wind 10 to 15 kt.
Friday night...MVFR early, then VFR. North wind less than 10 kt.
Saturday...VFR. North wind less then 10 kt.
Saturday night...VFR. Northeast wind 5 kt or less.
Sunday...VFR. Northeast wind around 5 kt becoming east.
Sunday night...VFR. Variable wind less than 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...
LONG TERM...ETA
AVIATION...
Hazardous weather outlook, Jul 19, 3:21 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
321 AM CDT Thu Jul 19 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
321 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Locally heavy rainfall is expected today into tonight, which
could lead to localized flooding. The heaviest rainfall is
expected to occur near and south of the Minnesota River valley.

Scattered thunderstorms are possible today and tonight. There is
a small chance for rotating storms and tornadoes in south central
Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for scattered thunderstorms will continue through Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 19, 11:54 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1154 AM CDT THU JUL 19 2018

MNZ074-191800-
Brown-
1154 AM CDT THU JUL 19 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Brown...

At 1153 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Cobden.

LOCATIONS IMPACTED INCLUDE...
Cobden.

This includes U.S. Highway 14 between mile markers 77 and 86.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4419 9496 4428 9496 4430 9476 4420 9477
TIME...MOT...LOC 1653Z 180DEG 0KT 4424 9491

SPD
Special weather statement, Jul 19, 12:35 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018

MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018

...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...

At 1232 PM CDT, radar indicated thunderstorms were located along a
line extending from Comfrey to near Dunnell. Movement was east at
15 to 20 mph.

Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.

This includes Interstate 90 between mile markers 83 and 112.

Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes.

LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
      4419 9496 4419 9437 4385 9436 4384 9426
      4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475

JRB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

5.8 hours before the tornado, 169 km from the path. July 19, 2018.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 184 joules per kilogram, CIN -50, lifted condensation level 1073 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 23 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-50 J/kg
Surface CAPE
74 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Estherville (EST), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 166 km away, was scanning. The volume nearest the touchdown began at 17:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 19, 2018

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 192:30 PM CDTEF0Wright, IA3.580
July 192:35 PM CDTEF0Wright, IA4.480
July 192:42 PM CDTEF0Wright, IA1.360
July 192:48 PM CDTEF0Polk, IA0.950$2,000
July 192:50 PM CDTEF2Polk, IA3.7130$35,000
July 192:51 PM CDTEF2Polk, IA3.0100$250,000
July 192:52 PM CDTEF0Story, IA2.140
July 192:56 PM CDTEF0Hamilton, IA2.760
July 193:18 PM CDTEF0Jasper, IA2.460
July 193:22 PM CDTEF0Story, IA2.860
July 193:28 PM CDTEF0Jasper, IA2.680
July 193:35 PM CDTEF0Story, IA2.540
July 193:45 PM CDTEF1Jasper, IA4.0500$8,000
July 193:56 PM CDTEF0Marion, IA1.040
July 194:01 PM CDTEF3Marion, IA9.280013$120 million
July 194:11 PM CDTEF0Marshall, IA0.840
July 194:15 PM CDTEF0Mahaska, IA1.260
July 194:24 PM CDTEF3Marshall, IA8.41,20022$200 million
July 194:50 PM CDTEF0Mahaska, IA1.260
July 196:07 PM CDTEF1Van Buren, IA2.150
July 196:09 PM CDTEF1Van Buren, IA0.275

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.